A case of drug reaction with eosinophilia and systemic symptoms

S Kellett, Charles Cock

    Research output: Contribution to journalArticle

    3 Citations (Scopus)

    Abstract

    Drug reaction with eosinophilia and systemic symptoms (DRESS) is characterized by fever, skin rash, hematological abnormalities, and systemic involvement such as hepatitis. DRESS usually presents 26 weeks after drug initiation. DRESS should be suspected on clinical grounds in the setting of the introduction of new drug therapy and is most commonly described after the introduction of aromatic anticonvulsants, allopurinol, or antiretroviral therapies. We describe here a case of DRESS due to phenytoin exposure with complete resolution on drug discontinuation. Our patient developed DRESS with a skin rash, lymphadenopathy, and markedly abnormal liver enzymes, 4 weeks after drug initiation following drainage of a brain abscess. He was initially diagnosed as having a recurrence of the abscess or sepsis of another origin. It is important to recognise the possibility of DRESS in this setting, as a good outcome depends on the immediate withdrawal of the offending drug. A mortality rate of up to 10 has been described in unrecognised cases.

    Original languageEnglish
    Article number705190
    Number of pages4
    JournalCase Reports in Medicine
    Volume2012
    Issue number705190
    DOIs
    Publication statusPublished - 2012

    Fingerprint Dive into the research topics of 'A case of drug reaction with eosinophilia and systemic symptoms'. Together they form a unique fingerprint.

  • Cite this